Texas, 2010

Flash Flood in Texas, May 14, 2010

May 14, 2010 · NWS BRO · 1 event in 1 county or zone

An impulse of upper level energy provided enhanced lift along and near and old frontal boundary from the Brush Country northward to the Texas Hill Country, generating clusters of very slow moving storms in Webb, Duval, and Jim Hogg County during the late afternoon and evening hours of May 14th. The southern edge of stronger storms, which dropped more than 6 inches of rain in Duval County and…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BRO wrote it up.

An impulse of upper level energy provided enhanced lift along and near and old frontal boundary from the Brush Country northward to the Texas Hill Country, generating clusters of very slow moving storms in Webb, Duval, and Jim Hogg County during the late afternoon and evening hours of May 14th. The southern edge of stronger storms, which dropped more than 6 inches of rain in Duval County and produced significant flash flooding there, impacted Highway 285 out to Hebbronville, causing high water and local flooding in the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before the first event at May 14, 1:22 PM CST, 5 hours 53 minutes earlier.

Area forecast discussion, May 14, 1:22 PM CST, 5 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BROWNSVILLE TX
222 PM CDT FRI MAY 14 2010

.NEAR TERM /THROUGH 7 PM THIS EVENING/...SPOTTY SHOWERS DEVELOPED
JUST BEFORE NOON NEAR THE COAST BUT HAVE VANISHED FOR THE TIME BEING
AS MORNING CLOUDS HAVE CLEARED LEAVING HAZY SUNSHINE AND BREEZY
CONDITIONS.  IT'S QUITE POSSIBLE THAT SURFACE WINDS ARE STRONG
ENOUGH TO PRECLUDE THE NECESSARY CONVERGENCE FOR SUMMER-LIKE SEA
BREEZE ACTIVITY FROM BROOKS/HIDALGO EASTWARD.  THAT SAID...LATEST
LOCAL AREA PREDICTION SYSTEM SOUNDINGS ARE IMPRESSIVE THIS AFTERNOON
WITH CAPE/LIFTED INDEX/PRECIPITABLE WATER VALUES SUPPORTING
CONVECTIVE DEVELOPMENT AND AWAITING A TRIGGER.

WHILE THE VALLEY HAS BEEN MAINLY DRY...ACTIVITY WEST OF CORPUS IS
TRYING TO DEVELOP SOUTHWARD INTO DEEP SOUTH TEXAS AND MAY WELL DO SO
THROUGH MID AFTERNOON.  HAVE A STRIPE OF 50/50 RAIN CHANCES FROM THE
MORNING UPDATE FROM INLAND LOWER RGV NORTH THROUGH BROOKS COUNTY
WITH 40 PERCENT TO THE WEST AND TO THE COASTAL ZONES (SLIGHT CHANCES
ALONG THE BEACH AND NONE FOR THE GULF) AND AM TEMPTED TO DROP THESE
A HAIR BUT NOT CONFIDENT ENOUGH TO DROP AT THIS POINT.

TEMPERATURES WORKING OUT NICELY AS SLIGHTLY LOWERING 850-1000
THICKNESSES KEEPING MOST AREAS A COUPLE DEGREES LOWER THAN RECENT
DAYS...STILL UPPER 80S TO LOWER 90S.

&&

.SHORT TERM /7 PM THIS EVENING THROUGH 7 AM SUNDAY/...THE 06Z GFS
BULLSEYE FOR ZAPATA/WEBB COUNTY REMAINS ON THE 12Z RUN. WHILE THIS
IS A TYPICAL CONVECTIVE FEEDBACK MECHANISM THE COMBINATION OF
SOUTHWARD DEVELOPING STORMS FROM THE FREER-ALICE AREA WITH
EXPECTED BLOW-UP ALONG THE SIERRA MADRE TOWARD SUNSET MAKE THIS
SOLUTION PLAUSIBLE...AND WILL MAKE NO CHANGES TO HIGHER RAIN
CHANCES FAR WEST LEAVING LOWER CHANCES EAST THRUOGH MIDNIGHT.
STRONG STORMS...WITH MAIN THREAT HAIL AND GUSTY WINDS...NOT OUT OF
THE QUESTION IN THIS AREA BUT WILL NOT ADD SEVERE WORDING GIVEN
CONTINUED UNCERTAINTY WITH RAIN CHANCES AND LOCATION.

THINGS SHOULD QUIET DOWN GRADUALLY BY OR SHORTLY AFTER MIDNIGHT BUT
WILL CONTINUE TO ADVERTISE LOW CHANCES THROUGH THE NIGHT FOR ANY
RESIDUAL ACTIVITY...LEANING TOWARD THE GFS GUIDANCE BASED ON
REASONING ABOVE.

MUCH QUIETER WEATHER ON THE DOORSTEP FOR SATURDAY AS SHORT WAVE
EXITS INTO THE GULF AND DEEP LAYER SUBSIDENCE TAKES OVER.  THIS WILL
BRING MORE SUNSHINE BY MID MORNING WEST AND NOON OR SO EAST ALONG
WITH TEMPERATURES A FEW DEGREES HOTTER THAN TODAY...BACK INTO THE
MID/UPPER 90S FROM MCALLEN TO BROOKS COUNTY WESTWARD AND 90 TO 93
ELSEWHERE EXCEPT AROUND 85 NEAR THE COAST.

&&

.LONG TERM /7 AM SUNDAY THROUGH FRIDAY/...AS THE FORECAST PERIOD
BEGINS...WEAK MID LVL RIDGING BEGINS TO BUILD ACROSS DEEP SOUTH TX
ALLOWING FOR A MORE DRIER WEST TO NORTHWEST FLOW ALOFT TO DEVELOPING
EFFECTIVELY DRYING OUT THE MID AND UPPER ATMS. LLVL SE FLOW WILL
MAINTAIN ITSELF AS A RIDGE OF HIGH PRESSURE REMAINS ACROSS THE
GULF OF MEXICO AND LOW PRESSURE IS SITUATED BACK TO OUR WEST AND
NORTHWEST ACROSS NORTHERN MEXICO AND WEST TX. SFC FRONTAL BOUNDARY
IS PROGGED TO SLIP INTO THE NORTHERN AND CENTRAL SECTIONS OF THE
STATE TWD LATE SUN THRU MON. MOISTURE POOLING ALONG THIS AXIS WIL
PROVIDE THOSE LOCALES WITH BETTER CHC FOR POPS DURING THAT TIME
LEAVING DEEP SOUTH TX MOSTLY DRY. A WEAK MID LVL DISTURBANCE
PASSING THRU THE UPPER FLOW WILL SLIDE ACROSS SOUTH TX ON TUE.
STRENGTH OF SYSTEM AND MOISTURE PARAMETERS REMAIN STILL AN
UNCERTAINTY. WENT AHEAD WITH A SLIGHT CHC OF POPS BEGINNING EARLY
TUE AND CARRYING THRU THE EVENING HRS. WEAK RIDGING LOOKS TO TAKE
HOLD AGAIN BEHIND THIS SYSTEM TWD THE MIDDLE TO LATTER HALF OF THE
WEEK ALLOWING CONDITIONS TO RETURN TWD DRY. TEMPERATURES WILL
CONTINUE TO EXHIBIT SEASONAL TO ABOVE NORMAL VALUES THRU THE
PERIOD. THE PERSISTENT SOUTHEASTERLY FLOW OFF THE GULF WILL
MAINTAIN MUGGY DEW POINT TEMPERATURES THRU THE MAJORITY OF THE
TERM.

&&

.MARINE...
REST OF TODAY AND THIS EVENING:  BUOY 20 SITTING JUST BELOW SMALL
CRAFT LEVELS WITH 15+ KNOT SUSTAINED WINDS AND SEAS 6.56 FEET LAST
CHECK...BUT WITH 8 SECOND PERIOD AND LOCAL FLUCTUATIONS...AS WELL AS
EXPECTATION FOR AN EVENING WIND PICKUP AND LIKELY SEAS FLIRTING WITH
OR RISING JUST ABOVE 7 FEET AGAIN WILL HOLD ONTO ADVISORY FOR OUTER
WATERS THROUGH 5 PM.

NEARSHORE WINDS/SEAS SHOULD BE A HAIR LESS AND LAGUNA WINDS SITTING
IN CAUTION LEVELS (15 TO 20 KNOTS WITH SOME GUSTS) BUT EXPECT
NOTHING MORE AT THIS POINT.

OVERNIGHT THROUGH SATURDAY NIGHT:  TYPICAL IN DIURNAL SOUTHEAST FLOW
EVENTS EXPECT WINDS TO SUBSIDE TO 10 KNOTS OR SO LATE IN THE LAGUNA
BUT HOLD IN THE 15 TO 20 KNOT AND GUSTY RANGE OFFSHORE...HOLDING
SEAS AT 7 FEET AND LIKELY REQUIRING AN EXTENSION OF THE ADVISORY.
BY SATURDAY...THE LOW LEVEL JET IS LONG GONE AND SURFACE WINDS
SHOULD TAIL OFF TO 15 KNOTS IN THE OPEN GULF AND HANG AT 15 KNOTS
AND GUSTY LAGUNA...WITH A FURTHER DROPOFF PERHAPS BELOW 10 KNOTS IN
THE LAGUNA AND SITTING NEAR 15 KNOTS OFFSHORE AT NIGHT. SEAS SHOULD
SUBSIDE BELOW ADVISORY CONDITIONS IN ALL AREAS SATURDAY INTO
SATURDAY NIGHT.

SUNDAY THROUGH WEDNESDAY...FAVORABLE MARINE CONDITIONS LOOK TO
PREVAIL THRU THE MAJORITY OF THE FORECAST PERIOD. THE OFFSHORE
GULF OF MEXICO WATERS WILL MAINTAIN A HIGHER LEVEL SEA STATE ON
SUNDAY WITH SEAS AROUND 6 FT PROMPTING EXERCISE CAUTION
CONDITIONS. TRANQUIL CONDITIONS ARE EXPECTED THEREAFTER THRU THE
FIRST HALF OF NEXT WEEK. THE PRESSURE GRADIENT WILL BEGIN TO
TIGHTEN TOWARD THE MIDDLE OF THE WEEK ALLOWING FOR THE PREDOMINANT
SOUTHEAST FLOW TO STRENGTHEN. SCEC CONDITIONS MAY BE POSSIBLE
OFFSHORE ON WED DUE TO THE STRONGER WINDS.

&&

.AVIATION...CLOUDS HAVE SCATTERED OUT ACROSS THE TERMINALS BUT
REMAIN CLOSE TO MVFR/LOW MVFR (2500-3500) FEET WITH AMPLE LOW LEVEL
MOISTURE IN PLACE.  TEMPO GROUPS FOR MID AFTERNOON SHOWERS MAY BE
GENEROUS AND WILL LIKELY NOT HAPPEN BEFORE 20Z AS FORECAST AT
KBRO/KHRL.  FOR KMFE...SLIGHTLY LATER TIMING AND SOUTHWARD
DEVELOPMENT OF CONVECTION MAY YET WORK OUT IN THE NEXT FEW HOURS.
THEREAFTER...ACTIVITY SHOULD LULL BUT LOW MVFR CEILINGS WILL RETURN
AFTER DARK.  TO MATCH 30 PERCENT RAIN CHANCES FOR RESIDUAL DEBRIS OR
REMNANT CONVECTIVE ACTIVITY FROM THE RIO GRANDE PLAINS/BRUSH COUNTRY
THIS EVENING HAVE ADDED A PROB30 FOR SHOWERS AFTER
MIDNIGHT...FOLLOWED BY A SLOW SCATTERING OF THE MVFR CEILINGS BY MID
TO LATE MORNING SATURDAY.

WINDS WILL CONTINUE IN THE 15-17 AND GUSTY RANGE THROUGH EARLY
EVENING...THEN RETURN BY MID TO LATE MORNING SATURDAY.

&&

.CLIMATE...JUST A NOTE ON AIR QUALITY: THURSDAY'S PARTICULATE
READINGS IN THE LOWER VALLEY WERE THE HIGHEST IN TEXAS...68
(MODERATE).  MUCH OF THIS DUE TO PERSISTENCE OF MODERATE SOUTHEAST
FLOW BLOWING SMOKE/HAZE UP FROM THE YUCATAN.  RAINS TODAY WOULD
CERTAINLY HELP AS WOULD EVEN A BRIEF SUBSIDING SOUTHEAST FLOW.
FRIDAY MORNING'S VALUES FELL BACK TO 50...GOOD (TEMPORARILY). MORE
INFORMATION AT HTTP://AIRNOW.GOV (CLICK TEXAS ON THE MAP FOR STATE
DATA)

&&

.PRELIMINARY POINT TEMPS/POPS...
BAYVIEW/PORT ISABEL  76  88  77  88 /  30  10  10  10
BROWNSVILLE          76  89  75  89 /  30  10  10  10
HARLINGEN            75  93  74  93 /  30  10  10  10
MCALLEN              75  95  74  94 /  30  10  10  10
RIO GRANDE CITY      74  98  73  98 /  40  10  10  10
SOUTH PADRE ISLAND   77  85  75  86 /  30  10  10  10

&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...SMALL CRAFT ADVISORY UNTIL 5 PM CDT THIS AFTERNOON FOR GMZ170-
     175.

&&

THIS PRODUCT IS ALSO AVAILABLE ON THE WEB AT:
HTTP://WWW.WEATHER.GOV/BROWNSVILLE

NEAR TERM...52/BG
SHORT TERM...52/BG
LONG TERM...57/RV
MARINE...52/57
AVIATION...52/BG
CLIMATE...52/BG
MESO/GRAPHICAST...MARTINEZ
Hazardous weather outlook, May 14, 4:20 PM CST, 2 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE BROWNSVILLE TX
520 PM CDT FRI MAY 14 2010

TXZ248>257-151000-
ZAPATA-JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO-INLAND WILLACY-
INLAND CAMERON-COASTAL WILLACY-COASTAL CAMERON-
520 PM CDT FRI MAY 14 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS.

.DAY ONE...REST OF TODAY AND TONIGHT.

SCATTERED STRONG SHOWERS AND THUNDERSTORMS WILL BUILD SOUTH OVER
DEEP SOUTH TEXAS FROM CENTRAL TEXAS THROUGHOUT THE EVENING AND
NIGHTTIME HOURS. THESE STORMS MAY PRODUCE BRIEF DOWNPOURS...
LIGHTNING AND BRIEF WIND GUSTS FROM 30 TO 40 MPH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

GMZ130-132-135-150-155-170-175-151000-
LAGUNA MADRE FROM THE PORT OF BROWNSVILLE TO THE ARROYO COLORADO-
LAGUNA MADRE FROM THE ARROYO COLORADO TO 5 NM NORTH OF PORT
MANSFIELD TX-
LAGUNA MADRE FROM 5 NM NORTH OF PORT MANSFIELD TO BAFFIN BAY TX-
COASTAL WATERS FROM PORT MANSFIELD TO THE RIO GRANDE OUT 20 NM-
COASTAL WATERS FROM BAFFIN BAY TO PORT MANSFIELD OUT 20 NM-
WATERS FROM PORT MANSFIELD TO THE RIO GRANDE EXTENDING FROM 20 TO
60 NM-
WATERS FROM BAFFIN BAY TO PORT MANSFIELD EXTENDING FROM 20 TO
60 NM-
520 PM CDT FRI MAY 14 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE GULF OF MEXICO AND THE
LAGUNA MADRE.

.DAY ONE...REST OF TODAY AND TONIGHT.

SCATTERED STRONG SHOWERS AND THUNDERSTORMS WILL BUILD SOUTH OVER
DEEP SOUTH TEXAS MARINE AREAS FROM CENTRAL TEXAS THROUGHOUT THE
EVENING AND NIGHTTIME HOURS. THESE STORMS MAY PRODUCE BRIEF
DOWNPOURS...LIGHTNING AND BRIEF WIND GUSTS FROM 30 TO 40 MPH. THE
RIP CURRENT RISK FOR AREA BEACHES IS HIGH FOR THE REST OF TODAY AND
TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

RIP CURRENT RISK WILL REMAIN ELEVATED THROUGH THE EARLY PART OF
NEXT WEEK. LOW RIP CURRENT RISK WILL BE POSSIBLE NEXT TUESDAY AND
WEDNESDAY BEFORE INCREASING NEXT THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, May 14, 6:10 PM CST, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
710 PM CDT FRI MAY 14 2010

TXZ249-150115-
JIM HOGG-
INCLUDING THE CITY OF...HEBBRONVILLE
710 PM CDT FRI MAY 14 2010

...STRONG THUNDERSTORM DEVELOPING OVER NORTHERN JIM HOGG COUNTY...

AT 7 PM...AN ISOLATED STRONG THUNDERSTORM WILL CONTINUE TO AFFECT
NORTHEASTERN JIM HOGG COUNTY. THIS THUNDERSTORM IS LOCATED JUST
EAST OF HEBBRONVILLE AND WILL MOVE NORTH AT 10 TO 15 MPH. THIS
THUNDERSTORM WILL PRODUCE OCCASIONAL LIGHTNING...BRIEF DOWNPOURS...
BRIEF WIND GUSTS FROM 30 TO 40 MPH AND SOME SMALL HAIL.

RESIDENTS OF NORTHEASTERN JIM HOGG COUNTY SHOULD STAY TUNED TO
NOAA WEATHER RADIO... LOCAL TELEVISION AND RADIO STATIONS AND THE
NATIONAL WEATHER SERVICE OFFICE BROWNSVILLE WEB SITE AT
WWW.WEATHER.GOV/RGV FOR ADDITIONAL STATEMENTS CONCERNING THIS
DEVELOPING WEATHER SITUATION.

SPEECE

The radar

The Corpus Christi radar (KCRP), 124 km away, was scanning. The volume nearest the first event began at 01:17 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Jim Hogg

When
May 14, 7:15 PM CST to 8:00 PM CST
Where
Jim Hogg County, 2.31 mi N of Hebbronville to 1.41 mi E of Hebbronville
Cause
Heavy Rain
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
27.353, -98.673

Persistent heavy thunderstorms dropped several inches of rainfall from Hebbronville to the northeast Jim Hogg/Brooks County line for a couple hours around sunset. Emergency management reported extensive street flooding in downtown Hebbronville, but water heights and structural damage information was unavailable as of this writing. Radar estimated heavier rains along and north of Highway 285 east of town. Removing possible hail contamination, perhaps 6 inches fell in the northeast quarter of the county, similar to observed values just north in Duval County. The cooperative observation at Hebbronville (north side of town) recorded 2.32 inches.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2010Every state in 2010This day in weather historyWarnings in Texas, May 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 239717.